Mississippi, 2010

Tornado and Hail in Mississippi, April 23, 2010

April 23, 2010 · NWS JAN · 22 events in 11 counties and zones

A potent weather disturbance brought showers and thunderstorms to the region. Some of these storms produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent weather disturbance brought showers and thunderstorms to the region. Some of these storms produced hail up to the size of quarters. A tornado occurred on this date as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 23, 11:10 AM CST, 50 minutes earlier.

Area forecast discussion, Apr 23, 11:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1210 PM CDT FRI APR 23 2010

.UPDATE...
UPDATED THE HOURLY VALUES TO REFLECT CURRENT CONDITIONS. SHOWERS AND
THUNDERSTORMS WERE SLOWLY SPREADING ACROSS NORTHEAST LOUISIANA AND
FAR WEST MISSISSIPPI...SO RAIN CHANCES WERE GOOD. WILL DO ANOTHER UPDATE
TO REMOVE MORNING WORDING...RAISE HIGHS IN THE WEST AND LOWER HIGHS IN
THE NORTHEAST. GUSTY SOUTHERLY WINDS WERE HELPING TO BRING IN WARM
AND MOIST AIR. WARM ADVECTION WAS NOT AS GOOD IN THE EAST/NORTHEAST.
EVERYTHING ELSE WAS GOOD.

&&

.AVIATION...
LOW CLOUDS AND STORMS WILL MOVE INTO THE AREA THIS AFTERNOON AND
IMPACT MOST LOCATIONS. CEILINGS WILL REMAIN AROUND 1500 TO 2500 FEET
WITH LOWER CLOUDS LIKELY WITH THUNDERSTORMS. WINDS WILL ALSO REMAIN
FROM 10 TO 15KTS WITH OCCASIONAL HIGHER GUSTS. WILL KEEP WORSENING
CONDITIONS IN THE TEMPO GROUPS. THUNDERSTORMS WILL IMPACT TVR AROUND
18Z...GLH/JAN 19Z...GWO 20Z...GTR/MEI AROUND 22Z. VERY HEAVY
RAIN...GUSTY WINDS...SMALL HAIL AND PLENTY OF LIGHTNING WILL BE
LIKELY THROUGH 00Z. THUNDERSTORMS WILL BE SCATTERED IN NATURE. AFTER
00Z...WILL MAINTAIN THUNDERSTORMS FOR GLH/JAN/GWO...WHERE THERE MAY
BE MORE ACTIVITY THROUGH 6Z. LOW CLOUDS WILL LIKELY CONTINUE THROUGH
MUCH OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       77  70  78  55 /  58  76  99  22
MERIDIAN      80  67  80  57 /  41  77  97  41
VICKSBURG     79  69  78  54 /  66  76  99  14
HATTIESBURG   81  70  79  59 /  47  49  90  39
NATCHEZ       79  70  77  56 /  60  61  97  13
GREENVILLE    76  69  77  55 /  66  80 100  19
GREENWOOD     77  72  77  57 /  61  78 100  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 23, 4:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
530 AM CDT FRI APR 23 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
530 AM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED FROM THIS AFTERNOON
THROUGH SATURDAY. TORNADOES...SOME STRONG AND LONG TRACK...ALONG WITH
HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS WILL BE
POSSIBLE DURING THIS SEVERE WEATHER OUTBREAK.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN 1 AND 9 PM TODAY.
ALL AREAS WILL HAVE THE POTENTIAL FOR SEVERE STORMS DURING THIS TIME.
HOWEVER...AREAS ROUGHLY ALONG AND WEST OF I-55 HAVE THE HIGHEST
SEVERE WEATHER POTENTIAL. SCATTERED SUPERCELL THUNDERSTORMS ARE
EXPECTED TODAY. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING
QUARTER TO GOLF BALL SIZED HAIL AND TORNADOES. A COUPLE STRONG
TORNADOES APPEAR POSSIBLE WITH THE MOST INTENSE SUPERCELLS. DAMAGING
WINDS MAY ALSO OCCUR FROM INDIVIDUAL STORMS AS WELL.

LATER TONIGHT...MAINLY BETWEEN 10 PM AND 4 AM...ACTIVITY IS EXPECTED
TO DECREASE IN STRENGTH OR MOVE OUT OF THE AREA FOR A BRIEF PERIOD
OF TIME. AFTER 4 AM...THE SECOND AND MORE SUBSTANTIAL EVENT IS
EXPECTED TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EARLY SATURDAY MORNING INTO THE AFTERNOON HOURS...NUMEROUS SEVERE
STORMS ARE EXPECTED ACROSS THE FORECAST AREA. SUPERCELL STORMS ARE
AGAIN EXPECTED WITH SOME OF THESE CAPABLE OF PRODUCING STRONG LONG
TRACKED TORNADOES. HAIL TO GOLF BALL SIZE OR LARGE WILL BE POSSIBLE
ALONG WITH DAMAGING WINDS. THE SUPERCELLS MAY TRANSITION INTO A FEW
BROKEN BANDS OF STORMS WITH BOWING LINE SEGMENTS DEVELOPING. THIS
LOOKS TO BE POSSIBLE LATER IN THE EVENT AND WILL POSE PRIMARILY A
DAMAGING WIND AND HAIL THREAT. THE MAIN TIME FRAME FOR SEVERE STORMS
LOOKS TO BE BETWEEN 6 AM AND 4 PM BEFORE ACTIVITY PUSHES EAST.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON INTO SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Special weather statement, Apr 23, 10:53 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1153 AM CDT FRI APR 23 2010

ARZ074-LAZ007-231750-
ASHLEY AR-MOREHOUSE LA-
1153 AM CDT FRI APR 23 2010

THUNDERSTORM COVERAGE WILL BE INCREASING OVER THE AREA DURING THE
NEXT FEW HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL AND 40 TO 50 MPH WINDS. A FEW STORMS MAY BECOME
CAPABLE OF PRODUCING WINDS IN EXCESS 60 MPH AND HAIL GREATER THAN
QUARTER SIZE.

VERY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

PEOPLE IN ASHLEY COUNTY...AND MOREHOUSE PARISH SHOULD MONITOR THIS
SITUATION CLOSELY.

BK
Special weather statement, Apr 23, 11:02 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1202 PM CDT FRI APR 23 2010

MSZ054-231740-
COPIAH MS-
1202 PM CDT FRI APR 23 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER ALLEN AT 1202 PM CDT...MOVING
NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN COPIAH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Apr 23, 11:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1206 PM CDT FRI APR 23 2010

LAZ016-023-025-231745-
TENSAS LA-FRANKLIN LA-MADISON LA-
1206 PM CDT FRI APR 23 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
WAS LOCATED 3 MILES WEST OF NEWLIGHT AT 1205 PM CDT...MOVING
NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. A
TORNADO WATCH IS IN EFFECT.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN MADISON...NORTHEASTERN FRANKLIN AND NORTHWESTERN
TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Apr 23, 11:10 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1210 PM CDT FRI APR 23 2010

LAZ007-008-231810-
MOREHOUSE LA-WEST CARROLL LA-
1210 PM CDT FRI APR 23 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 10 MILES SOUTH OF GOODWILL AT
1210 PM CDT...MOVING NORTH AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CARROLL AND EASTERN MOREHOUSE PARISHES SHOULD MONITOR
THIS STORM CLOSELY.

BK
Special weather statement, Apr 23, 11:23 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1223 PM CDT FRI APR 23 2010

ARZ074-LAZ007-231805-
ASHLEY AR-MOREHOUSE LA-
1223 PM CDT FRI APR 23 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF BEEKMAN AT
1223 PM CDT...MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. A
TORNADO WATCH IS IN EFFECT.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL ASHLEY COUNTY...AND NORTHWESTERN MOREHOUSE PARISH
SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Apr 23, 11:57 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1257 PM CDT FRI APR 23 2010

MSZ040-041-231855-
SHARKEY MS-ISSAQUENA MS-
1257 PM CDT FRI APR 23 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF FITLER AT 1257 PM
CDT...MOVING NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CENTRAL ISSAQUENA AND SHARKEY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

BK

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Warren

When
April 23, 12:00 PM CST
Where
Warren County, 2.82 mi SSW of Eagle Bend
Measured
0.88 in hail
Reported by
Public
Coordinates
32.480, -91.010

Hail occured for around 4 minutes.

Hail, Warren

When
April 23, 12:15 PM CST
Where
Warren County, 0.39 mi NW of Katzenmeyer
Measured
1.25 in hail
Reported by
Public
Coordinates
32.524, -90.834

Hail, Rankin

When
April 23, 1:04 PM CST
Where
Rankin County, Value
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.280, -90.000

Hail, Madison

When
April 23, 1:10 PM CST to 1:11 PM CST
Where
Madison County, 1.5 mi SSW of Madison
Measured
0.88 in hail
Reported by
Public
Coordinates
32.450, -90.110

Penny to nickel sized hail was reported between Madison and Gluckstadt, and in the Twin Harbors Subdivision.

Hail, Washington

When
April 23, 2:05 PM CST
Where
Washington County, 1.15 mi E of Leland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.400, -90.900

Hail, Montgomery

When
April 23, 2:20 PM CST
Where
Montgomery County, 0.9 mi NE of Kilmichael
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.440, -89.570

Hail, Covington

When
April 23, 2:20 PM CST
Where
Covington County, 3.6 mi SW of Mt Olive
Measured
1 in hail
Reported by
Public
Coordinates
31.720, -89.720

Nickel to quarter sized hail was reported on Leonard Road.

Hail, Covington

When
April 23, 2:25 PM CST
Where
Covington County, 0.91 mi NE of Mt Olive
Measured
1 in hail
Reported by
Public
Coordinates
31.760, -89.660

Nickel to quarter sized hail was reported along Highway 49 in Mount Olive.

Hail, Sunflower

When
April 23, 2:26 PM CST
Where
Sunflower County, 2.54 mi S of Pollock
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
33.393, -90.634

Golf ball sized hail fell between Indianola and Inverness.

Funnel Cloud, Sunflower

When
April 23, 2:30 PM CST
Where
Sunflower County, 0.9 mi SE of Milroy
Reported by
Public
Coordinates
33.310, -90.590

Hail, Attala

When
April 23, 2:30 PM CST to 2:32 PM CST
Where
Attala County, 4.94 mi ENE of Newport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.949, -89.688

Hail, Sunflower

When
April 23, 2:32 PM CST
Where
Sunflower County, 1.17 mi NNE of Inverness
Measured
1 in hail
Reported by
Public
Coordinates
33.365, -90.590

Hail, Attala

When
April 23, 2:34 PM CST
Where
Attala County, 3.9 mi S of Wamba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.974, -89.629

Hail, Attala

When
April 23, 2:43 PM CST to 2:45 PM CST
Where
Attala County, 2.89 mi E of Williamsville
Measured
1 in hail
Reported by
Public
Coordinates
33.033, -89.530

Tornado, Leflore

When
April 23, 2:48 PM CST to 2:51 PM CST
Where
Leflore County, 1.17 mi NNE of Nichols to 1.51 mi SE of Peteet
Rating
EF1
Path length
2 mi
Path width
50 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.337, -90.416

Several power lines were downed and one power pole was snapped. The tornado touched down near Swiftown and crossed Mississippi Highway 7 near County Road 530.

Hail, Attala

When
April 23, 2:55 PM CST
Where
Attala County, 2.87 mi SSE of Ethel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.084, -89.445

Hail, Leflore

When
April 23, 2:57 PM CST
Where
Leflore County, 1.15 mi E of Morgan City
Measured
1 in hail
Reported by
Public
Coordinates
33.380, -90.350

Hail, Attala

When
April 23, 3:00 PM CST
Where
Attala County, 4.9 mi S of Mc Cool
Measured
1 in hail
Reported by
Public
Coordinates
33.129, -89.356

Hail, Montgomery

When
April 23, 3:29 PM CST
Where
Montgomery County, 0.9 mi NE of Kilmichael
Measured
1 in hail
Reported by
Public
Coordinates
33.440, -89.570

Hail, Carroll

When
April 23, 3:31 PM CST
Where
Carroll County, Carrollton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.500, -89.920

Hail, Neshoba

When
April 23, 3:31 PM CST
Where
Neshoba County, 2.82 mi NNE of Hope
Measured
1 in hail
Reported by
Public
Coordinates
32.790, -89.240

Hail, Neshoba

When
April 23, 6:11 PM CST
Where
Neshoba County, 1 mi SW of Sandtown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.790, -89.012

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyThe tornado archive for Mississippi, 2010Warnings in Mississippi, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223377, 226345, 223378, 223379, 223380, 223381, 223382, 223383, 226365, 223384, 223386, 223385, 223387, 223388, 223390, 223389, 223391, 223392, 223393, 223394, 223395, 223396.